Amantadine is an effective flu medication but can have unpleasant side effects

PEOPLE'S PHARMACY

December 08, 1992|By Joe Graedon and Dr. Teresa Graedon

Q: I dread each onset of flu season and I feel I need help to avoid yet another bad case of influenza. Since my husband and my son contract the flu at work and at school each winter, I am always exposed.

I am allergic to flu shot serum and can't be vaccinated. As a result I have a history of influenza with complications like bronchitis or pneumonia.

For the last two years, I have taken one amantadine capsule daily during flu season. My doctor doesn't want me to continue, for fear that there might be adverse effects from taking the drug for four months. To date I have had no side effects, no flu, and only one cold. This is a stellar health record for me. What is your opinion about using amantadine to prevent the flu?

A: Amantadine (Symmetrel) is one of the first anti-viral medications ever marketed. It works surprisingly well to prevent type A influenza and can also speed recovery if a person catches the flu.

Amantadine can cause unpleasant side effects in some people, including insomnia, nausea or lightheadedness. Depression, confusion, anxiety or headache are less common. Since you have not experienced such problems they are unlikely to pose difficulties for you.

Many people take amantadine for years to treat Parkinson's disease, solong-term use is possible. We side with your doctor, though. Instead of taking this medicine daily for four months, why not wait until type A influenza is reported? Then check with your doctor to see if a short preventive program is advisable.

Q: Can you recommend anything to remove makeup? The products I've been using either irritate my eyes, dry out my face or leave my skin feeling greasy.

A: Simple soap and water can be surprisingly effective. We generally choose Dove (bar or liquid) because it is one of the gentlest soaps we know. An alternative is Cetaphil. This liquid cleanser is not greasy but does not dry out the skin.

Q: As a physician, I am outraged by your answer to the patient whowas taking Lopid and Mevacor to lower cholesterol. Although you were correct that this combination therapy may entail serious risks, you stepped out of line when you suggested this person see another doctor.

You should not interfere with the relationship between physician and patient. Next time you write about cholesterol medicine, please try to keep your opinions separate from the facts.

A: We appreciate the importance of the doctor-patient relationship. But when a patient is neither informed about potentially life-threatening side effects nor monitored for adverse reactions, we have a responsibility to alert him.

The manufacturers of Lopid (gemfibrozil) and Mevacor (lovastatin) state clearly that combining these drugs can lead to a serious muscle disorder and kidney failure. The Food and Drug Administration discourages doctors from prescribing these drugs together.

Under certain rare circumstances Lopid and Mevacor may both be necessary, but in that case great caution is called for. The person who wrote to us had not been warned of the risks or told frequent testing would be critical.

Q: What is the latest thing for warts in the crotch? I went to the dermatologist and he froze them twice but they came back. Sometimes they make you want to commit suicide.

A: Ask your dermatologist about Condylox (podofilox). This new treatment for genital warts can be used at home but will require very careful medical supervision.

Joe Graedon is a pharmacologist. Dr. Teresa Graedon is a medical anthropologist and nutrition expert. They are the authors of "50V: The Graedons' People's Pharmacy for Older Adults."

King Features Syndicate

Baltimore Sun Articles
|
|
|
Please note the green-lined linked article text has been applied commercially without any involvement from our newsroom editors, reporters or any other editorial staff.